Sixty-five-year-old Srinivas K.* has been experiencing distressing side effects from his Parkinson’s disease medication. Sometimes, he walks into an empty room and imagines it filled with people. Other times, he says, he ‘sees’ snakes or raindrops. “One time, I looked out of the window and saw it pouring, but when I stepped outside, there wasn’t a single drop of rain,” he tells other patients and caregivers at a Parkinson’s support group meeting in Bengaluru.
Parkinson’s is a complex disease. A degenerative disorder, it results from nerve cells in the brain producing insufficient dopamine, a chemical partly involved in regulating movement. Many patients reach out to the doctor when they experience tremors, have difficulty walking, or feel increasingly lethargic.
While incurable, drugs or surgery can slow the disease and visibly improve a patient’s quality of life. At times, however, these medicines can trigger distressing side effects. “Approximately 10% of patients being treated with a combination of levodopa and carbidopa develop hallucinations as a consequence of extended medication,” says Dr. (Col.) R. Varadarajulu, consultant neurologist at the Bangalore Regenerative Advanced Institute of Neurosciences, Bengaluru.
Hallucinations can be visual, auditory or tactile. In patients with Parkinson’s, they occur mostly as visual images, experienced when they are awake and alert. Sometimes, if the patient has Parkinson’s with associated disorders such as Diffuse Lewy Body Dementia, hallucinations can occur even without the use of medicines.
The nature of these hallucinations varies. “One patient imagines being bitten by a snake every night, while another sees rats. Yet another feels that someone is breaking into their house,” says Dr. Varadarajulu.
Caregivers find it difficult to comprehend these “visions” of their afflicted loved ones. “For a few years now, my dad has been recreating scenes from the past. He starts to see me as a schoolgirl, in uniform, and asks me why I wasn’t at school. Incredibly, during these hallucinations, his own mannerisms would revert to those of his youth. He would start to walk upright sans tremors or stiffness. It was beautiful to watch him, but his mind was in a different place,” says Geetika Guha, whose 82-year-old father has been a patient for two decades.
Another patient, who didn’t want to be identified, started to see people coming and leaving his room shortly after a hernia operation. “A friend who was with me post-surgery told me I was having visions,” he says. “It is highly disturbing when you cannot believe what you see, and it makes you question your sanity,” says another patient who has been having hallucinations for over a year.
Instead of entering into conflict with the patient, caregivers should try to reassure the patient, say doctors. “The relatives should allay the patients’ fears, by explaining carefully what is happening to them,” says Dr. Varadarajulu.
“When there is a chance that a high dose of levodopa or anticholinergic (drugs which reduce tremors) triggers the hallucinations, doctors try reducing the dosage,” says Santhosh N.S., neurologist at Vikram Hospital, Bengaluru. Other times, to counter the side effects of the drug, an antipsychotic medicine, clozapine, is sometimes administered to patients, who are not at risk of dementia.
On the other hand, an active lifestyle and a positive approach can significantly delay debilitation. Stacey Kuruvilla*, 74, who has been living with the disease for ten years and goes for walks everyday, is an example. “I have difficulty walking and occasionally lose balance, so I hesitate to go alone. With my husband’s support I cover a few kilometres daily,” she says. When she first started to have difficulty walking, she went to a cardiologist. After several tests ruled her to be fine, he referred her to a neurologist. “He immediately diagnosed the symptoms and advised me to remain as active as I could,” she recounts. While she has her bad days, she says she’s steadily progressing. “A few years ago I couldn’t do much around the house, but now I do all the cooking by myself,” she adds.
(*Names changed on request. Originally published here.)